Skip Navigation LinksHome > Blogs > Breaking News
Breaking News
Read breaking news and articles published ahead of print. Tell us what you think and comment on your colleagues’ views about EMN articles.

To submit a comment, please include:

  • Your name, titles, and affiliations.
  • Your phone number and city and state of practice or residence.
  • A citation for the article about which you are writing.
  • Disclose any potential conflicts of interest.

Anonymous comments will not be accepted, and pseudonyms are not allowed. Comments may not exceed 300 words, and may be edited for length, clarity, and civility.

Please share your thoughts and ideas with us! Comment

Tuesday, September 01, 2015

The American Medical Association (AMA) has created a program aimed at successfully preventing burnout and promoting well-being for medical professionals.

 

STEPS Forward, the online practice series that the AMA launched last June, offers new modules that help physicians learn their burnout risk factors and adopt strategies to reignite professional resilience. The modules offer the following strategies:

§  Improving Physician Resiliency offers an internal approach to help physicians manage personal and professional stress. The module provides evidence-based solutions to help physicians beat stress and protect against burnout.

§  Preventing Physician Burnout offers an external approach to help physicians make practice-level changes to improve workflow and reduce barriers to patient care. The module provides assessment tools and targeted intervention strategies that reduce sources of stress and support professional well-being.

 

The AMA has additional modules planned, and are looking for more high-value, easily adaptable solutions to add to its STEPS Forward program.

 

Read more about physician burnout in our archives.

 

Facebook Twitter


Monday, August 31, 2015

An emergency physician will compete for $1 million in the finals of “American Ninja Warrior,” a competitive reality show on NBC.

 

Rich Shoemaker, MD, works at Delaware County Memorial Hospital and Taylor Hospital in Ridley Park, DE. He uses working out as a stress reliever from shifts in the ED, and even gets his four children involved when he is training in the basement or nearby park.

 

“I was attracted to the show by friends and family who for at least two years have watched it and encouraged me to try out. I do not watch a lot of TV, so I had never really seen the show. The first time I saw it was in a patient’s room. It looked really fun, and I asked what it was. They told me it was ‘American Ninja Warrior,’ and I thought, ‘I think I could do that stuff.’ Thus, the seeds were planted,” Dr. Shoemaker told the Delaware County Daily Times.

 

No one has yet successfully achieved total victory and claimed the $1 million prize. Dr. Shoemaker will be one of more than 700 contestants trying to be the first to do so in the show’s eighth season, which premieres tonight, August 31.

 

Facebook Twitter


Friday, August 28, 2015

Two health care workers working at Holy Cross Hospital in Taos, NM, were under observation this past Tuesday, Aug. 25, after reporting symptoms consistent with hazmat exposure, according to The Taos News. (http://bit.ly/1hfzkI5.)

 

The hospital’s emergency department remained cordoned off Tuesday after authorities confirmed a man consumed 1.5 pounds of prairie dog poison and sought treatment Sunday night. The patient, said to have tried committing suicide, was moved outside to a hazmat tent for treatment where he died around 3 a.m. He remained there through the day before a hazmat crew removed him. Taos Health Systems CEO said a hazmat situation was declared Tuesday morning, and the ED, which was serving 11 other patients, was evacuated.

 

The pellets, which contain aluminum phosphide, react with stomach acid to create a toxic gas that made the man’s excrement and vomit hazardous. Hospital administrators announced the ED was operating in its normal location at 5:30 p.m. Tuesday with all entrances open.

 

 

Facebook Twitter


Thursday, August 27, 2015
By Leon Gussow, MD
 

At least 19 young people died between March 2012 and November 2013 from the so-called N-BOMB drugs, synthetic hallucinogens deadlier than LSD, according to the U.S. Drug Enforcement Administration.

 

Chemist Alexander Shulgin developed a series of hallucinogenic 2C drugs in the early 1970s by adding substitute groups to the structure of the neurotransmitter phenethylamine. By substituting methoxy groups at positions 2 and 5 on the phenyl ring and iodine at position 4, for example, Shulgin synthesized 2C-I. (Figure 1.) He described the physical and mental effects of these drugs in his book PIHKAL: A Chemical Love Story. (PIHKAL is an acronym for Phenethylamines I Have Known and Loved.) Shulgin named this group of psychedelic phenethylamines 2C drugs because of the two carbons between the phenyl ring and the amine group.

 

The effect of the substitutions was to increase the affinity of these agents for the 5-HT2A receptor, the main target of many well-known serotonergic psychedelic drugs such as LSD, psilocybin, and mescaline. About 10 years ago, researchers studying 5-HT2A and working to map its distribution in the brain found that they still needed markers with greater affinity. They realized they could achieve this by adding methoxybenzyl onto the amine nitrogen, producing a so-called NBOMe group. (Figure 2.) Note that by replacing the iodine in 25I-NBOMe with chlorine or bromine, additional distinctive drugs can be created, namely 25C-NBOMe and 25B-NBOMe. (I will use N-BOMB to refer to any of these agents.)

 

Underground chemists in the illicit drug industry soon realized two things. The N-BOMB drugs were extremely powerful hallucinogenic stimulants and could be marketed as like-LSD or even mislabeled as LSD itself. And the new structures and various substitutions meant that in many areas these drugs were not scheduled or banned. Not surprisingly, by 2010 medical workers and drug monitoring agencies were reporting cases of human exposure to N-BOMB.

 

Patients Exposed to N-BOMB: Knowing that the N-BOMB drugs are potent hallucinogenic stimulants, one can readily predict the CNS and sympathomimetic effects they cause. Hill et al. described seven patients who presented after recreational use of 25I-NBOMe. (Clin Toxicol 2013;51[6]:487.) The most common presenting signs and symptoms included tachycardia, hypertension, agitation, aggressive behavior, and hallucinations. Three patients had seizure activity. All patients recovered apparently without sequelae, although one patient required six weeks of hospitalization for complications that included rhabdomyolysis with acute renal failure and anuria, respiratory failure requiring intubation and mechanical ventilation, and multiple lung abscesses. None of the seven patients described by Hill developed a temperature greater than 102.2oF, but extreme hyperthermia (>104oF) is often seen in these patients, and is an immediate life threat that must be addressed immediately.

 

Treating Intoxication: Management is similar to that of other sympathomimetic hallucinogens such as bath salts (cathinones) or MDMA (ecstasy.) The first priority is to gain control of a patient who may be uncooperative, agitated, or violent. Physical restraints, if needed, should be replaced as soon as possible with chemical control. Many emergency practitioners use appropriate doses of ketamine or a combination of a benzodiazepine and an antipsychotic for sedation in these situations.

 

Excellent supportive care is the key to achieving a good clinical outcome. The patient’s core temperature should be checked early on, and extreme hyperthermia should be treated aggressively, with care not to overshoot and produce hypothermia. The clinician should look for expected complications, such as rhabdomyolysis, acute renal failure, and coagulopathy. These potent serotonergic agents can produce manifestations of serotonin syndrome, but no evidence supports one treatment (i.e., cyproheptadine) over supportive care alone.

 

Drug Interactions: Some drug interactions could possibly exacerbate clinical manifestations of N-BOMB exposure. The N-BOMB drugs are powerful agonists at the 5-HT2A serotonin receptors, so patients taking serotonin reuptake inhibitor antidepressants seem to be at higher risk of severe toxicity. One of the most severely toxic patients reported by Hill et al. (Case 2) was a 20-year-old man with a history of depression who was taking 20 mg of fluoxetine daily.

 

Common Street Names: N-BOMB is often available on the street as a powder, liquid, or blotter paper that has been infused with N-BOMB liquid and then dried. The blotter paper is generally left under the tongue for sublingual absorption or swallowed. Users often mistake this vehicle for the much less potent LSD. Common street names besides N-BOMB include Smiles, Solaris, Cimbi-5, Wizard, and 25-I.

Facebook Twitter


Wednesday, August 26, 2015

Patients whose nearest ED had significant ambulance diversions experienced reduced access to hospitals with cardiac technology, which led to a 4.6 percent decreased likelihood of revascularization and a 9.8 percent increase in one-year mortality, according to a study published in Health Affairs. (http://bit.ly/1WmX6Th.) 

 

Researchers investigated whether diversion affects access to technology, the likelihood of treatment, and health outcomes for Medicare patients with acute myocardial infarction in patients who reside in 26 California counties.

 

The authors suggest that policymakers may want to consider creating a policy during periods of ambulance diversion that would manage certain time-sensitive conditions requiring technological intervention.

 

Facebook Twitter